Ohio, 2022Flash Flood in Ohio, July 17, 2022
July 17, 2022 · NWS PBZ · 1 event in 1 county or zone
A cluster of slow-moving thunderstorms drifted east across the Upper Ohio Valley. A segment of training storms were focused across Jefferson County, Ohio in the area of Winterville and Steubenville, where over 2 inches fell in an hour and caused flash flooding issues in those areas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cluster of slow-moving thunderstorms drifted east across the Upper Ohio Valley. A segment of training storms were focused across Jefferson County, Ohio in the area of Winterville and Steubenville, where over 2 inches fell in an hour and caused flash flooding issues in those areas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 17, 2:57 AM EST, 18 minutes earlier.
Area forecast discussion, Jul 17, 2:57 AM EST, 18 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
357 AM EDT Sun Jul 17 2022
.SYNOPSIS...
A series of low pressure systems will bring increased shower and
thunderstorm chances through Monday night. Hot and humid
conditions return by the middle of the week.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A warm front will traverse the entire forecast area this
morning, placing the region in a high humidity airmass. Once the
boundary parks to the north, the flow aloft will become zonal.
Then a series of shortwaves will make their way across the Upper
Ohio Valley. Timing, location, and intensity of these waves
remains uncertain, as models are not in very good agreement.
However, there will be a chance for a shower or storm at any
time during the day, with the highest probability late this
afternoon and evening.
The threat for severe weather (in the form of damaging wind)
this aftn/eve will be predicated on enough warming to
destabilize the region, given shear values will struggle to
reach 30kts. This will be difficult as clouds will be plentiful
and showers and storms will be around for most of the day.
In these scenarios, localized flash flooding is a threat due to
the high moisture content in the atmosphere (surface dewpoints
in the upper 60s to lower 70s) and the risk for repeated heavy
downpours over the same locations.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY/...
Another, more pronounced, trough will slowly slide across the
region Monday while a series of shortwaves round its base. The
increased jet ascent, continued moist advection ahead of the
trough axis, and an approaching cold front will promote another
round of showers and storms.
Precipitation chances will diminish Monday night with frontal
passage and the transition of the trough east.
Tuesday looks dry with increased sunshine as high pressure
moves south of the area.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
The region likely will dry out and see temperature rise to about
5 degrees above average under weak NW flow and surface high
pressure to the south.
The next upper trough and sfc cold front should impact the
region mid to late week as its drops out of Alberta, CA toward
the upper Great Lakes. Timing of trough/front through the region
remains uncertain, but the development of showers and
thunderstorms is likely prior to its passage at some point
during this period. Synoptic details remain too fuzzy for any
discussion of severe/flood threat for the system at this time.
&&
.AVIATION /08Z SUNDAY THROUGH THURSDAY/...
Scattered showers and thunderstorms will continue to move across
portions of the Upper Ohio Valley tonight. All PBZ terminals
with the exception of FKL and DUJ will likely see rain at
some point, though likely brief. Lightning is occurring across
eastern Ohio with these cells and may likely affect HLG and
perhaps LBE, MGW, and AGC overnight.. though considering this a
rather low confidence forecast.
Ceilings are widely VFR with these cells and vis drops to
MVFR/IFR only in the center of the strongest cells. Have
included TEMPO groups in most likely time showers/storms will
pass.
Convective activity will wane towards dawn and be at a minimum
through early afternoon. Then scattered to widespread
thunderstorms are expected with an approaching low from mid-
afternoon through at least dusk. IFR restrictions likely with
thunderstorm passage, but then MVFR/IFR likely into the night as
plentiful low-level moisture remains without much mixing.
Wind will remain light/southerly through the majority of the
time, though afternoon thunderstorms will hold strong wind gust
potential.
.Outlook...
Degraded conditions are likely from Sunday evening thunderstorms
through much of Monday. Improvement is likely into midweek.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.
&&
SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...98
Hazardous weather outlook, Jul 17, 2:38 AM EST, 37 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
338 AM EDT Sun Jul 17 2022
PAZ007>009-015-016-180745-
Mercer-Venango-Forest-Clarion-Jefferson PA-
338 AM EDT Sun Jul 17 2022
This Hazardous Weather Outlook is for northwest Pennsylvania and
western Pennsylvania.
.DAY ONE...Today and tonight.
Storms late this afternoon and evening, could produce heavy downpours
which may lead to localized flooding.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
OHZ039>041-048>050-057>059-068-069-PAZ013-014-020>023-029-031-
073>076-WVZ001>004-012-021-509>514-180745-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Lawrence-Butler-Beaver-
Allegheny-Armstrong-Indiana-Washington-Greene-Westmoreland-
Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
338 AM EDT Sun Jul 17 2022
This Hazardous Weather Outlook is for east central Ohio, southwest
Pennsylvania, western Pennsylvania, and northern West Virginia.
.DAY ONE...Today and tonight.
Isolated severe storms are possible this afternoon and evening. The
main threat is damaging wind gusts. Storms can also produce heavy
downpours which may lead to localized flooding.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 17, 3:10 AM EST, 5 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
410 AM EDT Sun Jul 17 2022
PAZ029-170845-
Washington PA-
410 AM EDT Sun Jul 17 2022
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN WASHINGTON COUNTY
THROUGH 445 AM EDT...
At 410 AM EDT, Doppler radar was tracking a strong thunderstorm near
Weirton, moving east at 5 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Burgettstown, Atlasburg, Langeloth, Midway, and Slovan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4032 8030 4029 8051 4036 8052 4045 8051
4045 8034 4037 8025
TIME...MOT...LOC 0810Z 272DEG 5KT 4040 8046
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
BrownFlash Flood, Jefferson
- When
- July 17, 3:15 AM EST to 5:00 AM EST
- Where
- Jefferson County, 1.43 mi E of Wintersville to 1.36 mi E of Steubenville
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- 911 Call Center
- Coordinates
- 40.382, -80.673
Two to three inches of rainfall over just over an hour caused flash flooding across much of Steubenville. Several houses were reported to be inundated with water as well as several road closures due to high water.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, July 17 to 18, 20226 deaths · 4 events
- Dust Storm and Damaging Winds in Arizona, July 17, 20221 injured · $5.2 million · 87 kt wind · 28 events
- Excessive Heat in Utah, July 17, 20221 death · 2 events
- Damaging Wind in Kentucky, July 17, 2022$3.0 million · 78 kt wind · 1 event
- Tornadoes and Flood in Ohio, July 17, 20223 injured · $260,000 · EF0 · 3 events
- Damaging Winds in Arkansas, July 17, 2022$300,000 · 70 kt wind · 4 events
- Flood and Hail in Michigan, July 17 to 21, 2022$144,000 · 1.25 in hail · 12 events
- Dust Storm and Hail in Arizona, July 17, 2022$187,000 · 1 in hail · 5 events
- Excessive Heat and Heat in Tennessee, July 17 to 21, 202247 events
- Excessive Heat in Texas, July 17 to 20, 202246 events
- Damaging Winds in Missouri, July 17, 2022$40,000 · 61 kt wind · 2 events
- Damaging Winds in Virginia, July 17, 2022$31,000 · 60 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1029454.